Pennsylvania, 2019Flash Flooding and Flood in Pennsylvania, June 5, 2019
June 5, 2019 · NWS PBZ · 8 events in 1 county or zone
A slow-moving line of thunderstorms produced an area of heavy rainfall over Mercer County on the 5th. Around 2 inches of rain fell in the space of a couple of hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving line of thunderstorms produced an area of heavy rainfall over Mercer County on the 5th. Around 2 inches of rain fell in the space of a couple of hours. This produced flash flooding in the area, including a few flooded roads and some reports of water rescues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 1:57 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 5, 1:57 PM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
257 PM EDT Wed Jun 5 2019
.SYNOPSIS...
Showers and thunderstorm chances will increase this afternoon as a
frontal system approaches the region. Dry and seasonal temperatures
are then expected the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers and storms are beginning to develop in the modestly unstable
airmass over OH and IN this afternoon. As previously discussed,
cloud cover is a limiting factor for storm intensity over our region,
but the shortwave/boundary itself will be enough to increase
shower/tstorm coverage. At this time, CAM soundings and severe
parameters indicate any threat for severe storms will remain mainly
west of our region where better surface heating has taken place.
Will still emphasize likely PoPs through the evening with the frontal
passage. Temperatures should remain near seasonal averages.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
High pressure will build over the Great Lakes on Thursday through
Saturday. Weak temperature advection should support highs/lows near
seasonal averages, with some moderation expected into Saturday as the
upper ridge builds.
&&
.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Latest guidance has slowed the eastward progression of a closed
upper low currently over the desert southwest, leading to a slightly
longer period of dry weather for our region under the amplifying
upper ridge. Given this trend in the ensembles, have opted to
maintain nearly dry conditions across the upper Ohio valley through
early Saturday night, with low chance PoPs on Sunday due to model
uncertainty.
Seasonal temperatures should persist through the period.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Widespread MVFR ceilings will linger for a few hours this afternoon
before lifting back to VFR for a brief period ahead of an advancing
cold front. Showers and storms are already forming up in the better
instability across Ohio. Areas to the east should see convection with less
coverage and intensity due to lingering cloud cover.
Nevertheless, showers and thunderstorms are likely at all terminals
during the late afternoon/evening with the frontal passage. Included
two-hour TEMPO groups to cover the period with highest probability at
each site, with a brief drop to IFR expected at several. Brief wind
gusts are possible as well in the stronger storms.
Behind the front, the wet ground and abundant low-level moisture
should promote a period of IFR stratus overnight. Fog seems less
likely given expected boundary layer stirring. Improvement back to
MVFR should occur during the mid to late morning hours.
.Outlook...
Once conditions improve by midday Thursday, no significant
restrictions are foreseen through the weekend.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 5, 9:18 AM EST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1018 AM EDT Wed Jun 5 2019
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-061430-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1018 AM EDT Wed Jun 5 2019
This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected in a few rounds today. A few
of the storms, especially those associated with a cold front during
the late afternoon and evening, may produce large hail or damaging
wind gusts on an isolated basis.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 5, 9:49 AM EST, 5 hours 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1049 AM EDT Wed Jun 5 2019
PAZ007-008-013>015-022-051515-
Armstrong-Butler-Clarion-Venango-Lawrence-Mercer-
1049 AM EDT Wed Jun 5 2019
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT MERCER...VENANGO...NORTHERN LAWRENCE...
NORTHERN BUTLER...NORTHWESTERN ARMSTRONG AND WESTERN CLARION
COUNTIES...
At 1049 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Greenville to near New Wilmington.
Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Hermitage... Oil City...
Grove City... Franklin...
Greenville... Sugarcreek...
Slippery Rock... New Wilmington...
Mercer... Pulaski...
Hasson Heights... Stoneboro...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 109 and 137.
Interstate 80 in Pennsylvania between mile markers 3 and 45.
Interstate 376 in Pennsylvania between mile markers 4 and 12.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4162 7965 4114 7968 4102 8046 4149 8047
4148 8013 4149 8001 4150 7998 4151 7998
4151 7996 4157 7989 4159 7985 4162 7983
TIME...MOT...LOC 1449Z 257DEG 38KT 4145 8040 4112 8042
CLSpecial weather statement, Jun 5, 10:13 AM EST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1113 AM EDT Wed Jun 5 2019
PAZ008-009-014-015-022-051600-
Armstrong-Forest-Butler-Clarion-Venango-
1113 AM EDT Wed Jun 5 2019
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT VENANGO...NORTHERN BUTLER...NORTHWESTERN
ARMSTRONG...CENTRAL CLARION AND WESTERN FOREST COUNTIES...
At 1113 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Sugarcreek to near Grove
City to 7 miles east of New Castle. Movement was east at 45 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Oil City... Franklin...
Clarion... Knox...
Rimersburg... Sugarcreek...
Slippery Rock... Tionesta...
Hasson Heights... Seneca...
Harrisville... Parker...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 100 and 105.
Interstate 80 in Pennsylvania between mile markers 28 and 62.
Torrential rainfall also is occurring with these storms and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4135 7925 4104 7950 4095 8016 4100 8016
4117 8000 4149 8000 4151 7998 4157 7989
4162 7974 4163 7923
TIME...MOT...LOC 1513Z 254DEG 39KT 4147 8004 4119 8006 4100 8021
CLFlash Flood, Mercer
- When
- June 5, 3:29 PM EST to 6:15 PM EST
- Where
- Mercer County, 0.06 mi NW of Henlein to 0.06 mi WNW of Henlein
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.401, -80.381
County 911 officials reported that Stewart Avenue was flooded.
Flash Flood, Mercer
- When
- June 5, 3:30 PM EST to 6:15 PM EST
- Where
- Mercer County, 0.92 mi WNW of Henlein to 0.87 mi WNW of Henlein
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.404, -80.397
A water rescue was performed near High Street according to county 911 officials.
Flash Flood, Mercer
- When
- June 5, 3:50 PM EST to 6:15 PM EST
- Where
- Mercer County, 0.49 mi SSW of Henlein
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.393, -80.382
County 911 officials reported that a water rescue was performed at 71 Hamburg Road.
Flash Flood, Mercer
- When
- June 5, 3:55 PM EST to 6:15 PM EST
- Where
- Mercer County, 0.38 mi N of Henlein to 0.3 mi NE of Henlein
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.406, -80.380
Flooded basements were observed on East Avenue and High Street, according to county 911 dispatchers.
Flash Flood, Mercer
- When
- June 5, 4:34 PM EST to 6:15 PM EST
- Where
- Mercer County, 1.48 mi NNE of Transfer to 1.32 mi N of Transfer
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.350, -80.420
County 911 dispatchers reported that the road was closed near the intersection of Colt Road and Homer Lane due to flooding.
Flash Flood, Mercer
- When
- June 5, 4:40 PM EST to 6:15 PM EST
- Where
- Mercer County, 0.86 mi NE of Kremis to 0.78 mi NE of Kremis
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 41.360, -80.310
Dispatchers with the county 911 office received a report that a culvert was exposed due to flooding on Fredonia Road.
Flash Flood, Mercer
- When
- June 5, 4:40 PM EST to 6:15 PM EST
- Where
- Mercer County, 2.95 mi NNE of Orangeville to 2.89 mi NNE of Orangeville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.370, -80.500
County 911 officials reported that a water rescue was performed for a vehicle that was washed off of South Barry Road.
Flood, Mercer
- When
- June 5, 7:50 PM EST to 9:00 PM EST
- Where
- Mercer County, 0.69 mi N of Henlein to 0.94 mi S of Henlein
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.410, -80.380
County 911 officials stated that numerous roads were closed across Greenville due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, June 5 to 7, 2019$266,000 · EF1 · 24 events
- Flash Flooding and Flooding in Indiana, June 5 to 6, 2019$456,000 · 1.25 in hail · 26 events
- Flash Flooding and Flood in Ohio, June 5 to 9, 2019$679,000 · 7 events
- Flash Flood and Hail in Illinois, June 5, 2019$314,000 · 1 in hail · 23 events
- Tornado and Hail in Ohio, June 5, 2019$65,000 · EF0 · 15 events
- Hail and Damaging Winds in Illinois, June 5, 2019$100,000 · 74 kt wind · 4 events
- Hail and Damaging Winds in Indiana, June 5, 2019$60,000 · 1.75 in hail · 14 events
- Damaging Winds and Heavy Rain in Virginia, June 5, 2019$45,000 · 50 kt wind · 17 events
- Damaging Winds in Kentucky, June 5, 2019$26,000 · 63 kt wind · 11 events
- Flash Flooding and Flooding in Kentucky, June 5 to 7, 2019$15,000 · 56 kt wind · 21 events
- Tornado and Damaging Winds in Ohio, June 5, 2019EF1 · 4 events
- Hail and Damaging Winds in Kentucky, June 5 to 6, 20192 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 829753, 829754, 829757, 829762, 829766, 829767, 829784, 834643.